Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 4, 2003, 6:06 PM CST for 4 counties in Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2003, 6:06 PM CST (00:06 UTC)
- Expired
- Apr 4, 2003, 7:00 PM CST
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Champaign County, IL, Douglas County, IL, Edgar County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3081 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
MISSING 2003-04-04 00:00:00.00
722
WUUS53 KILX 050006
SVRILX
ILC019-041-045-183-050100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CST FRI APR 4 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VERMILION COUNTY IN EAST CENTRAL ILLINOIS
CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
EDGAR COUNTY IN EAST CENTRAL ILLINOIS
DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS
* UNTIL 700 PM CST
* AT 606 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM SIDNEY TO 13 MILES SOUTHWEST OF
TUSCOLA...OR FROM 13 MILES SOUTHEAST OF CHAMPAIGN TO 9 MILES
NORTHEAST OF SULLIVAN...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
VILLA GROVE
CAMARGO
BROADLANDS
ALLERTON
SIDELL
NEWMAN
HUME
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING 1 INCH HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4025 8754 4003 8817 3974 8851 3970 8840
3965 8756
$$
KH
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:45 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 4, 2:45 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 PM CST FRI APR 4 2003 SEVERAL CONCERNS THIS FORECAST PACKAGE. FOR TODAY...WITH SYSTEM EXITING TO THE EAST...CWA TO REMAIN IN CYCLONIC FLOW WITH MOSTLY CLOUDY SKIES THROUGH MOST OF THE DAY...BEFORE ENOUGH DRY AIR CAN MAKE ITS WAY INTO REGION. THEN ANY KIND OF CLEARING WILL BE BRIEF AS MID AND HIGH CLOUDS FROM NEXT WX MAKER REACH CWA BY TONIGHT. TEMPS WILL NOT RECOVER MUCH TODAY...WITH MID TO UPPER 40S A GOOD BET. COOLER EAST FLOW TO SETUP OVER CWA TONIGHT AS SFC RIDGE MOVES OFF TO THE EAST...WHILE NEXT IN SERIES OF S/WS MOVES INTO THE CENTRAL PLAINS. AS S/W SWINGS OUT INTO MIDWEST...WILL SEE LARGE AREA OF OVERRUNNING PCPN DEVELOP AND SPREAD INTO IL BY MIDDAY SUNDAY. PCPN TO BEGIN IN THE FORM OF RAIN AS AIR MODIFIES A LITTLE. HOWEVER... NUMEROUS CONCERNS ABOUT PCPN TYPE SUNDAY NIGHT AND MONDAY. PLACEMENT OF SFC LOW AND STRENGTH OF THE COLD AIR ASSOCIATED WITH THIS SYSTEM HAVE VARIED FROM RUN TO RUN OVER PAST WEEK. WILL GO MIDDLE OF THE ROAD WITH MODEL DATA...THUS ADDED MENTION OF SNOW IN NRN PTNS OF CWA BY MIDNIGHT SUNDAY...AND REMAIN SNOW THRU THE DAY ON MONDAY. STILL NOT CONFIDENT ABOUT SNOW AMOUNTS...SO WILL REMAIN ON THE LIGHT SIDE FOR THIS AREA. AS FOR CENTRAL SECTIONS OF CWA...WILL REMAIN MOSTLY LIQUID...THOUGH ADDED A MENTION OF RAIN MIXING WITH SNOW AT TIMES SUNDAY NIGHT...BUT BACK TO ALL RAIN ON MONDAY BEFORE ENDING. SE TO REMAIN ALL LIQUID. AS FOR REST OF EXTENDED...MADE MINOR ADJUSTMENTS TO TEMPS...BUT KEPT IT DRY FROM MONDAY NIGHT THROUGH FRIDAY. .ILX...NONE. BYRD
Hazardous weather outlook, Apr 4, 10:55 AM CST, 7 hours 11 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1055 AM CST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND EAST OF AN EFFINGHAM TO DANVILLE LINE. SURROUNDING THE MODERATE RISK THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING OVER MUCH OF CENTRAL ILLINOIS. MAINLY ALONG AND EAST OF A JACKSONVILLE TO PEORIA LINE. THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH FROM WEST TO EAST BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY EASTERN ILLINOIS SUNDAY AFTERNOON INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND INTO THE EVENING ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS. 13 && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
In the hours before
Local storm report, Apr 4, 2:41 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
241 PM CST FRI APR 4 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 N KILBOURNE IL .75 INCH HAIL
04/04/03 MASON REPORTED BY ESDA.
0230 PM 2 S KILBOURNE IL 1.75 INCH HAIL
04/04/03 MASON REPORTED BY ESDA.
0230 PM 2 N MASON CITY IL 1.75 INCH HAIL
04/04/03 MASON REPORTED BY ESDA.
0233 PM 5 W OAKFORD IL 1.75 INCH HAIL
04/04/03 MENARD REPORTED BY ESDA.
GEELHART/MILLERLocal storm report, Apr 4, 2:49 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
249 PM CST FRI APR 4 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0239 PM 1 W OAKFORD IL WIND DAMAGE
04/04/03 MENARD VEHICLE BLOWN OFF ROAD. NO
KNOWN INJURIES. REPORTED BY
ESDA.
MILLERLocal storm report, Apr 4, 3:36 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
336 PM CST FRI APR 4 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM 5 W LINCOLN IL 60 MPH TSTM WIND GUST
04/04/03 LOGAN REPORTED BY ESDA.
0253 PM 4 S HAVANA IL TORNADO
04/04/03 MASON EVENT DURATION 1 TO 2
MINUTES. REPORTED AT IL-97
AND 1200N BY SHERIFF.
0317 PM 2 ENE LINCOLN IL 62 MPH TSTM WIND GUST
04/04/03 LOGAN AT NWS OFFICE.
0250 PM 2 E OAKFORD IL 2.00 INCH HAIL
04/04/03 MENARD REPORTED BY ESDA.
0323 PM WAVERLY IL 1.75 INCH HAIL
04/04/03 MORGAN REPORTED BY ESDA.
0323 PM PLEASANT PLAINS IL 1.75 INCH HAIL
04/04/03 SANGAMON REPORTED BY ESDA.
0322 PM LOAMI IL .75 INCH HAIL
04/04/03 SANGAMON REPORTED BY ESDA.
0325 PM MCLEAN IL WIND DAMAGE
04/04/03 MC LEAN SEMI BLOWN OVER ON I-55
MILE MARKER 140. REPORTED
BY ESDA.
0330 PM SHIRLEY IL 1.00 INCH HAIL
04/04/03 MC LEAN REPORTED BY ESDA.
0323 PM 3 SW LINCOLN IL WIND DAMAGE
04/04/03 LOGAN DAMAGE TO LARGE TREES.
SHEET METAL BLOWN OFF.
REPORTED BY ESDA.
0315 PM LINCOLN IL WIND DAMAGE
04/04/03 LOGAN LARGE TREE BROKE OFF.
REPORTED BY NWS EMPLOYEE.
0253 PM KILBOURNE IL WIND DAMAGE
04/04/03 MASON TREES DOWN ON IL-97.
REPORTED BY ESDA.
GEELHART/GOETSCHLocal storm report, Apr 4, 3:54 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
354 PM CST FRI APR 4 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 4 W WAPELLA IL 1.75 INCH HAIL
04/04/03 DE WITT REPORTED BY ESDA.
0320 PM MCLEAN IL TORNADO
04/04/03 MC LEAN BRIEF TOUCHDOWN. REPORTED
BY SPOTTER.
0350 PM 1 N CLINTON IL TORNADO
04/04/03 DE WITT TOUCHDOWN IN A FIELD.
REPORTED BY SPOTTER.
0350 PM 3 S WAPELLA IL 1.75 INCH HAIL
04/04/03 DE WITT EXTENDED FROM SOUTH OF
WAPELLA TO CLINTON.
REPORTED BY ESDA.
GEELHART/GOETSCHLocal storm report, Apr 4, 4:35 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
435 PM CST FRI APR 4 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM CANTRALL IL 1.00 INCH HAIL
04/04/03 SANGAMON REPORTED BY MENARD COUNTY
ESDA.
GEELHARTLocal storm report, Apr 4, 4:57 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
457 PM CST FRI APR 4 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM LINCOLN IL WIND DAMAGE
04/04/03 LOGAN TWO HOUSES LOST ROOFS.
TRAILER BLOWN INTO TREE.
150 FT TOWER BLOWN OVER AT
FIRE DEPT. DAMAGE TRACK
BEGAN 3 MILES WEST OF
LINCOLN. REPORTED BY ESDA.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 6:32 PM CST | Tornado Warning | ILX | Clay, Effingham | 43 min |
| Apr 4, 6:44 PM CST | Tornado Warning | ILX | Edgar, Vermilion | 46 min |
| Apr 4, 7:04 PM CST | Tornado Warning | ILX | Jasper, Richland | 56 min |
| Apr 4, 7:12 PM CST | Severe Thunderstorm Warning | ILX | Clay | 48 min |
| Apr 4, 7:31 PM CST | Severe Thunderstorm Warning | ILX | Crawford | 59 min |
| Apr 4, 7:37 PM CST | Severe Thunderstorm Warning | ILX | Lawrence | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.